MAUDE Adverse Event Report: DAVIS & GECK CARIBE LTD POLYSORB; ENDOSCOPIC TISSUE APPROXIMATION DEVICE

DAVIS & GECK CARIBE LTD POLYSORB; ENDOSCOPIC TISSUE APPROXIMATION DEVICE
Model Number 170053
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Unintended Radiation Exposure (4565)
Date of Event 07/16/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
D10 concomitant product: unknown endo stitch instrument (lot#: unknown) medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
According to the reporter, during a laparoscopic gastric bypass procedure, when the surgeon took their first bite of the stomach pouch to start the anastomosis between the stomach and the bowel, the needle broke and half of the needle fell off and was lost in the patient's body.The surgeon used an x-ray but was unable to locate the broken half of the needle.The piece that remained inside was approximately 5 millimeter in length.Another suture was used to resolve the issue.
 
Additional Manufacturer Narrative
Additional information: g3, h3, h6.H3 evaluation summary: medtronic conducted an investigation based upon all information received.The device and a photo were available for evaluation.Visual inspection noted that the needle was broken at the suture attachment site.Upon microscopic inspection of the broken needle no damage was observed near the loading slot or cone.The needle in the area designated with a "1" was noted to be intact with a light colored suture attached.The needle in the area designated with a "2" was noted to be broken at the suture attachment site with no suture attached.It was reported that the needle was broken and component disengaged.The reported issues were confirmed.The product analysis noted evidence that the device was not used as intended.This issue can occur when the needle is not loaded properly or when the needle is forced into an obstacle.This condition may also occur if excess pressure is exerted on the needle or the attached suture while the jaws are in the open position.In these situations, the needle may flex and ultimately break the evaluation detected an unreported condition: suture broken.Functional testing found that a suture was returned unattached to the needle and wound within the retainer.The suture was removed from the retainer and measured with a metal ruler.The suture length was determined to be 32.5 inches long, 15.5 inches less than the original suture length.The most likely cause could not be established from the information available.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.The instructions included with this device provide the following guidance: ensure that the toggle levers are fully retracted prior to opening the jaws of the device.The reloading button should never be pressed when the instrument is in the body cavity, as this will release the needle.Inspect the application site to ensure hemostasis.Place additional sutures or use electrocautery if necessary to complete hemostasis.Endoscopic procedures should be performed only by physicians having adequate training and familiarity with endoscopic techniques.A thorough understanding of the operating principles, risks versus benefits, and the hazards involved in utilizing an endoscopic approach is necessary to avoid possible injury to the user and/or patient.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Additional information: g3, h3, h6 h3 evaluation summary: medtronic conducted an investigation based upon all information received.The device and a photo were available for evaluation.Visual inspection noted the needle was broken at the suture attachment site.A suture was returned unattached to the needle and wound within the retainer.The suture was removed from the retainer and measured.The suture length was determined to be 32.5 inches long, 15.5 inches less than the original suture length.Upon microscopic inspection of the broken needle no damage was observed near the loading slot or cone.Functional evaluation was precluded as the needle was broken.It was reported that the needle broke and half of the needle fell off and was lost in the patient's body.The reported issues were confirmed.The most likely cause could not be established from the information available.Internal process improvements have been initiated to mitigate this issue.The evaluation detected an unreported condition of 'suture broken' not related to the reported condition.The most likely cause could not be established from the information available.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
POLYSORB
Common Device Name
ENDOSCOPIC TISSUE APPROXIMATION DEVICE
Manufacturer (Section D)
DAVIS & GECK CARIBE LTD
zona franca de san isidro
santo domingo 0101
DR  0101
Manufacturer (Section G)
DAVIS & GECK CARIBE LTD
zona franca de san isidro
santo domingo 0101
DR   0101
Manufacturer Contact
justin ellis
8200 coral sea st ne
mounds view, MN 55112
7635265677
MDR Report Key19919807
Report Number9612501-2024-01923
Device Sequence Number20634952
Product Code OCW
UDI-Device Identifier20884521126739
UDI-Public20884521126739
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K934738
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number170053
Device Catalogue Number170053
Device Lot NumberJ3K2687Y
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/25/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/16/2024
Supplement Date Received by Manufacturer03/18/2025
09/17/2025
Initial Report FDA Received Date08/06/2024
Supplement Report FDA Received Date03/19/2025
09/19/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/16/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexFemale